A doctor failed to stop a labour-inducing drug being given to a pregnant patient, which had “catastrophic” consequences for the newborn baby, a medical tribunal has heard.
Dr Bilal Mohamed Kazi did not notice that the foetus was struggling to breathe and allowed the midwives to continue administering Syntocinon a hormone used to start labour.
One of the possible side-effects of this drug is that it can cause a decrease in the supply of blood and oxygen to the unborn child.
After the baby girl was delivered she was diagnosed with a severe form of cerebral palsy, the General Medical Council, sitting in Manchester, was told.
Dr Kazi, from Regent Street, Gloucester, admitted all the charges against him before the GMC Fitness to Practise Panel.
Richard Pearce, counsel for the GMC, told the hearing that the incident occurred in September 2002, when Dr Kazi was employed as a locum registrar in obstetrics at Macclesfield District General Hospital.
The patient, referred to as Miss E, went into labour on the afternoon of September 26 and was admitted to the hospital.
Almost seven hours later, at 11.30pm, Dr Kazi instructed the midwife to start giving Miss E Syntocinon, at 3ml per hour.
Mr Pearce told the panel: “One potential side-effect of this drug is uterine hyperactivity, which can cause foetal distress, which can sometimes lead to death.”
But he said at this time the decision was a “reasonable medical and clinical judgment” given the lack of progress in the patient’s labour.